Medical Questions > How to temporarily stop your period

Is there a needle I can get to stop my period for a month? I have heard of this and am interested in getting more info. Thanks
April 8, 2005 | Unregistered CommenterJenna
We would advise you to discuss this with your own doctor, who knows you and your age, and remember to mention your reason for requesting a temporary stop to menses. If you are interested for contraceptive purposes, your doctor should know, in case some other method of treatment is tried instead.

There are several ways in which periods can be delayed. The first involves taking a drug called a progestagen. This medication needs to be taken three times daily while the woman wants to postpone her period, and once the drug is stopped it usually takes two or three days for her period to begin again. This treatment is not 100% effective. Some bleeding may occur while the drug is being taken, and side effects such as fluid retention, breast tenderness and mood disturbance can be a problem.

A temporary stop to the menstrual cycle can occur using the combined oral contraceptive pill. This needs to be started well before the woman needs to postpone her period, and to avoid having a period at an inconvenient time, two packs of pills can be taken consecutively without a break. Provided the woman suffers no significant side effects, this method usually works well. It is obviously ideal if the woman needs contraception.

The monthly bleeding episode pill users have is a fake period (withdrawal bleeding). The fake period is a "designer" bleed. There's no medical/health reason for it; rather it was built-in to make pill use more acceptable to women/politicians/religious leaders of the time. How often you get a fake period depends on the pill regimen you use. For example, on the regular 3 weeks on active pills/1 week on placebo pills, you have a monthly fake period. On a 6 weeks on/1 week off, you have a fake period every 6 weeks, and so on. Taking the combination birth control pill stops your menstrual periods for the entire time you use the pill. So, if you take the pill for 5 years, you don't have menstrual periods for 5 years.

This link 'Delaying your period through oral contraceptives' may be helpful. http://www.cnn.com/HEALTH/library/WO/00069.html
April 9, 2005 | Unregistered CommenterHeather RN
I would appreciate if you placed a link to my site:
http://www.menstrual-relief.info
Menstrual and Pre Menstrual Syndrome resources for women who are having menstrual and pre menstrual problems
http://menstrual-relief.info/partners/admin.php?act=settings_site
Warm regards,
Dee Robinett
Menstrual and PMS Relief
- tutis15@tutisbpo.com
802, Sterling Center, City: Baroda , GUJ
(This reply has been edited - Robert Griffith.)
May 25, 2005 | Unregistered CommenterDee Robinett

I have raynaud's disease and so I can't take anything with estrogen, obviously making that whole birth control thing a bit difficult. I've taken estrogen birth control before ending with blood clots and numb arms. So I then switched to the depo shot. They told me it would probably stop my period all together. I got it late November or early December. I was normal for a month, but since the last week of January 2009, I've been on my period. I had a five day break sometime in the first month, and a three day break a bit later. I'm not spotting, I'm menstruating like my normal heavy bleeding self. I tried instead, it took a good four hours for me to start leaking, more like pouring, that video on their site that says you don't bleed as much as you think, lies. So it is now June tenth 2009. Please help me. My doctor told me this morning that this was normal. It's not. And big surprise, I started taking birth control so I could have sex, not so I could be miserable, depressed, crying all the time and to still not have used up the entire box of condoms I bought seven months ago. If I could stop it for two hours I'd be happy, if I could stop it forever, I'd be even happier.

June 10, 2009 | Unregistered CommenterElFlem

I FULLY UNDERSTAND HOW YOU FEEL. I TOO TOOK BIRTH CONTROL OVER A YEAR AGO SO THAT I COULD HAVE SEX, YET I HAVE BEEN BLEEDING FOR OVER A YEAR MAYBE FOR A TOTAL OF THREE WEEKS OUT OF THE LAST YEAR I HAVE NOT BLEED. I HAVE GONE TO THE DOCTOR EVERY 2 WEEKS TO NO AVAILE I HAVE SEVERE ANEMIA I HAVE LOST OVER 40 POUNDS FROM MY ALREADY PETITE FRAME AND AM SO DEPRESSED NO ONE HAS GIVEN ME ANY ANSWERS AND I AM BEGINNING TO FEEL LIKE I AM GONNA DIE. I HAVE STOPPED THE PILLS OVER 8 MONTHS AGO AND THE BLEEDING WONT STOP IF I COULD JUST HAVE TWO OR THREE DAYS STRAIGHT WITH NO BLOOD ID HAVE SOME KIND OF HOPE BUT I CANT GET ANYWHERE I HAVE THOUGHT ABOUT SUICIDE MANY TIMES IF YOU FIND ANY RELIEF PLEASE POST IT I DONT KNOW IF I CAN TAKE MUCH MORE OF THIS,

October 29, 2009 | Unregistered CommenterMOE2GOODY

Moe2Goody:
You should go to a really well-recommended gynecologist. Good luck.
Bob G.

October 31, 2009 | Registered CommenterRobert Griffith

There are a few options.

Remove your uterus sergically. Hysterectomy I believe it's called.

There are also many herbs that can balance your hormones without the use of the pill. please note that the pill can lead to tendencies of suicide, keep trying different brands until you find one that agrees with you.

Herbs to try are liquorice root, Ladies mantle, Ginko Biloba, Red clover, oats, pau d' arco, Rue, Sutherlandia. Herbs can sometimes do what no medication can, I've sucessfully remedied even chronic depression (bi polar etc.) with just simple herbs. Progestrone cream could also work, a company known as solal makes a good one if not the best. Seek your nearest reliable herbalist. Phyto-Force has the above herbs in tincture form which is the most effective way of administering the herbs to the body, dont bother really with anything else as the absorbancy rate is not nearly as good.

Also imporving ones diet goes a long way in rectifying many disorders, I've managed to rectify certain "incurable" degenerative diseases with diet alone.
Get rid of all meat and dairy if possible.

July 3, 2010 | Unregistered CommenterMorgan

Moe2Goody - that sounds awful. :( I *hate* periods. I think being female would be absolutely fine otherwise, but I hate them. Actually, my problem is that they DON'T come easily. I'll have like...three weeks of the worse mood problems/ bloating/ feeling like I have been hit by a Mac truck and then the actual 'period' won't come and I'll stay in this queasy, PMSy state which I hate more. I also hate when they come because I'm blood phobic. I DID lose my periods for three years when I ran an excessive amount and was very underweight due to anorexia, and I'd put up with the coldness and spaciness over that terribly weepy moodiness but I don't want to have to resort to disordered eating again just to stop them (because I developed more than enough problems from doing that). I try to offset the mood problems by watching The Simpsons or funny shows, ENOUGH sleep, hot water bottles, and reframing. I tend to feel self conscious with them so obviously the mood issues are more than just 'slight' with me, but I also hate being bitchy, so I usually just end up holed in my room like a hermit. (If there is a God, I don't see how THIS was necessary or a sign of intelligent design.) Some things that help my mind:

-distractions. I just have to stay busy to not feel so crappy about myself. I usually will watch an insane amount of The Mentalist. :)

-running. It sounds contrary, but if you can do it, it helps. :) I just chant in my head, "go away, go away" - lol

-midol does diddly squat for me. I get better relief from drinking more fluids, cutting way back on sodium and increasing magnesium. I also like chocolate, which sounds totally stupid-cliche-blah, but I do. Be kind to yourself. Treat yourself in little ways.

The heavy bleeding isn't something I know how to help, because I don't have that problem. :/ No WONDER you're anemic! I sympathize. And totally agree: if they made a pill to stop periods, I'd take it. I just cannot understand females who says it makes them feel more feminine. wha? Feeling bloated, moody, ready to cry at the drop of a hat (then guilty for any snarkiness), and sore like you've been in a tumbler....uh, yeah, that sounds like the feminine ideal (why does your skin hurt to the touch though? I always get that. Like a touch feels like...bruising. I can't even wear long sleeves some days because it is distracting. It's not too intense a pain, but it feels like a sand paper burn all over...like if you've fallen on pavement and grazed yourself?) Yeah, I have no idea if that is normal or not. O.o

June 4, 2011 | Unregistered CommenterMouse